Ask the Diabetes Educator Archive

4/11/05

Q:
Everywhere I look I read that prednisone can cause diabetes, but that it goes away after stopping the drug. I personally know 3 people that after 2 weeks of taking prednisone became diabetic for life. I went to hospital at 33yrs old healthy and not overweight. I worked out regularly etc and after 2 weeks of being on prednisone I experienced weakness, blurred vision, sweats and thirst. The doctors took me off prednisone and said the symptoms should go away. I'm still a type 2 diabetic 1 year later. Why doesn't someone actually list diabetes as a rare, but possible side effect of prednisone?

A:
In the world of diabetes education, we always teach that prednisone and some other medications can be a cause of diabetes, calling it secondary and/or medication induced. The majority of people with type 2 diabetes are not medication induced. It is not the norm for people on short term prednisone to become "diabetic". Whatever caused the reason to start prednisone may have been the trigger for one with a genetic disposition. Where we more commonly can see diabetes "stay", is with kidney transplants where steroids are part of the long term maintenance. In my experience, blood sugars usually do return to more normal values once short term dosages are stopped. Hopefully, you are managing well on the good lifestyle habits you mentioned are your practice.



Get Our Newsletter

Accountability